Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 73, NWS Norman, OK

August 5, 2017Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 5, 2017, 10:33 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 10:33 PM CDT (03:33 UTC)
Expired
Aug 6, 2017, 1:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Kay County, OK

The radar

The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

595 
WGUS54 KOUN 060333
FFWOUN
OKC071-060630-
/O.NEW.KOUN.FF.W.0073.170806T0333Z-170806T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1033 PM CDT SAT AUG 5 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northern Kay County in northern Oklahoma...

* Until 130 AM CDT
  
* At 1033 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Newkirk, Kaw City, Chilocco, Hardy, northern Kaw Lake and Peckham. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area over the next hour or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3683 9713 3694 9736 3700 9734 3700 9675

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:11 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 5, 9:11 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
911 PM CDT Sat Aug 5 2017

.DISCUSSION...
Storms continue to advance east/southeast across north-central to
west-central Oklahoma late this evening. Short-range CAMs suggest
that this group of storms will continue its southeast advance
overnight, feeding off a low-level jet and supported by a
mid/upper-level wave passing over Oklahoma. Storm intensity should
diminish late tonight, but storms are not expected to dissipate
until sometime Sunday morning.

Heavy rain is expected from the storms, especially through about
3 am. Some flooding may occur, especially in areas where storms
line up in the same direction as their movement.

We updated the forecast around 8 pm, and will continue to make
adjustments if trends change from expectations, or if we can
refine the details better.

CmS
&&

.PREV DISCUSSION... /issued 639 PM CDT Sat Aug 5 2017/

DISCUSSION...
Please see the 00Z aviation discussion below.

AVIATION...
Widespread thunderstorm activity is expected through the overnight
hours, especially from I40 northward. Hail up to the size of golf
balls and damaging wind gusts over 70 mph will be possible under
the strongest storms. By 06-07Z most of the storms will be located
across northern and west central OK.

PREV DISCUSSION... /issued 239 PM CDT Sat Aug 5 2017/

DISCUSSION...
Concerns continue to be with severe potential tonight as well as
heavy rainfall across parts of the area through Monday and perhaps
late this upcoming week as well.

Expect isolated storms to be possible as early as 3-4pm this
afternoon across parts of southwestern OK into western north TX
with more widespread activity developing later this evening across
northwest/northern Oklahoma. Surface boundary and convergence
along this boundary from southwest Kansas into the panhandle
region will be the focus for convective initiation as upper
shortwave makes its way east/southeast into the region.
Instability and deep layer wind shear will be sufficient for a few
severe storms with both a hail and wind threat.

As we move through the evening these storms are expected to
develop into a line or complex of storms that will continue to
pose a wind threat as they move east and southeast across the area
overnight. Heavy rain potential exists as well, but expected to
remain rather isolated in nature as storms remain progressive.

Main synoptic boundary is expected to drop south to near the I-44
corridor Sunday afternoon and again will be focus for additional
rain/thunderstorm development. Some strong storms will be
possible, mainly across southern half of Oklahoma south into north
Texas. Heavy rain will also continue to be a concern.

Best rain chances remain across southern Oklahoma into north Texas
through the first part of the upcoming week before several
additional disturbances drop southeast across the southern Plains
during the second half of the week into next weekend. This will
keep rain chances in the forecast for much of the area, along with
cooler temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  92  70  81 /  70  30  50  40
Hobart OK         75  94  70  82 /  60  30  50  50
Wichita Falls TX  77  99  71  86 /  30  50  70  60
Gage OK           67  85  64  82 /  60  10  20  20
Ponca City OK     70  87  67  81 /  70  30  20  10
Durant OK         76  94  73  86 /  30  60  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/03
Hazardous weather outlook, Aug 5, 10:08 PM CDT, 25 minutes before
Hazardous Weather Outlook...updated
National Weather Service Norman OK
1008 PM CDT Sat Aug 5 2017

OKZ004>048-050>052-TXZ083>090-061200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1008 PM CDT Sat Aug 5 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms this evening and
tonight across portions of northern and western Oklahoma.

Location...
The Slight Risk is north of a line from Cheyenne to Clinton to
Stillwater. A Marginal Risk surrounds the Slight Risk area and is
north of a line from Wichita Falls to Chickasha to Shawnee.

Timing...
The most likely time for severe storms will be through 3 am.

Impacts...
Damaging wind gusts up to 70 mph and hail up to quarter size are
the primary threats.

Discussion...
Storms over the northwest half of Oklahoma will continue to
consolidate and move east-southeastward. The damaging wind threat
will continue through about 3 am.

.Heavy Rain/Flooding...
Thunderstorms could produce heavy rainfall across the area this
evening and tonight, resulting in localized flooding. The most
likely locations to experience heavy rain and flooding are
portions of northern and eastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms chances will continue through next Friday across
parts of Oklahoma and north Texas, with the greatest chance
occurring on Sunday and Monday. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread or significant severe weather is not expected.

.Heavy Rain/Flooding...
Thunderstorms may produce locally heavy rainfall across the area
anytime Sunday through next Friday, especially Sunday through
Monday. Several inches of rainfall may occur across parts of
Oklahoma and north Texas through the middle of next week. The
heavy rainfall may result in flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 5, 9:11 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
911 PM CDT SAT AUG 5 2017

OKZ015-016-060300-
Dewey OK-Custer OK-
911 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR Dewey and Custer Counties Until
1000 PM CDT...

AT 910 PM CDT, a strong thunderstorm was located 9 miles southwest of
Putnam, moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Taloga, Thomas, Arapaho, Leedey, Custer City, Butler, Camargo,
Oakwood, Putnam, Foss Reservoir, Moorewood, Fay and Hucmac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3601 9938 3608 9864 3557 9863 3555 9937
TIME...MOT...LOC 0210Z 270DEG 33KT 3576 9908

03
Special weather statement, Aug 5, 9:47 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
947 PM CDT SAT AUG 5 2017

OKZ010-011-015-060345-
Major OK-Woodward OK-Dewey OK-
947 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Major...southeastern
Woodward and northeastern Dewey Counties Until 1045 PM CDT...

AT 945 PM CDT, a strong thunderstorm was located 5 miles northwest of
Mutual, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Seiling, Mutual, Chester, Orion and Cestos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3622 9936 3642 9925 3632 9866 3600 9884
TIME...MOT...LOC 0245Z 291DEG 24KT 3628 9924

03
Local storm report, Aug 5, 9:53 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
953 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 W WOODWARD            36.44N 99.45W
08/05/2017                   WOODWARD           OK   BROADCAST MEDIA

            SEVERAL UTILITY POLES SNAPPED ON HWY 412.
            RELAYED BY KOKH FOX 23. TIME WAS ESTIMATED.

&&

JP
Local storm report, Aug 5, 9:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     2 N PONCA CITY          36.74N 97.08W
08/05/2017  M59 MPH          KAY                OK   STORM CHASER

&&

JP
Special weather statement, Aug 5, 9:58 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
958 PM CDT SAT AUG 5 2017

OKZ007-008-060330-
Kay OK-Grant OK-
958 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kay and northern Grant Counties
Until 1030 PM CDT...

AT 955 PM CDT, a strong thunderstorm was located 4 miles northwest of
Kaw Lake, moving east at 25 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Ponca City, Blackwell, Newkirk, Kaw City, Wakita, Braman, Deer Creek,
Manchester, Kildare, Renfrow, Chilocco, Kaw Lake, Hardy, Nardin,
Blackwell Lake and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3669 9693 3692 9811 3700 9811 3700 9675
TIME...MOT...LOC 0255Z 291DEG 23KT 3683 9691

03
Special weather statement, Aug 5, 10:14 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1014 PM CDT SAT AUG 5 2017

OKZ014-016-017-021>023-060415-
Roger Mills OK-Washita OK-Caddo OK-Beckham OK-Custer OK-Blaine OK-
1014 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills...
northern Washita...northwestern Caddo...northeastern Beckham...Custer
and southern Blaine Counties Until 1115 PM CDT...

AT 1013 PM CDT, strong thunderstorms were along a line extending from
3 miles southeast of Fay to 9 miles southeast of Cheyenne, moving
east at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Elk City, Weatherford, Clinton, Thomas, Hydro, Arapaho, Hammon,
Canute, Custer City, Butler, Foss, Greenfield, Foss Reservoir,
Moorewood, Stafford and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3581 9944 3581 9823 3539 9862 3543 9978
TIME...MOT...LOC 0313Z 275DEG 36KT 3578 9861 3551 9958

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:00 PM CDTSpecial Weather StatementOUNDewey45 min
Aug 5, 7:11 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant34 min
Aug 5, 7:14 PM CDTSpecial Weather StatementOUNKay46 min
Aug 5, 7:19 PM CDTSevere Thunderstorm WarningOUNKay41 min
Aug 5, 7:27 PM CDTSpecial Weather StatementOUNRoger Mills48 min
Aug 5, 7:49 PM CDTSpecial Weather StatementOUNDewey26 min
Aug 5, 8:21 PM CDTSevere Thunderstorm WarningOUNKay54 min
Aug 5, 8:23 PM CDTSpecial Weather StatementOUNKay37 min
Aug 5, 8:29 PM CDTSpecial Weather StatementOUNDewey31 min
Aug 5, 8:46 PM CDTSevere Thunderstorm WarningOUNGrant, Kay44 min
Aug 5, 8:56 PM CDTSpecial Weather StatementOUNRoger Mills49 min
Aug 5, 9:09 PM CDTSevere Thunderstorm WarningOUNRoger Mills51 min
Aug 5, 9:11 PM CDTSpecial Weather StatementOUNCuster, Dewey49 min
Aug 5, 9:13 PM CDTSevere Thunderstorm WarningOUNKay32 min
Aug 5, 9:47 PM CDTSpecial Weather StatementOUNDewey58 min
Aug 5, 9:57 PM CDTAreal Flood AdvisoryOUNKay3 hr
Aug 5, 9:58 PM CDTSpecial Weather StatementOUNKay32 min
Aug 5, 10:14 PM CDTSpecial Weather StatementOUNCuster61 min
Aug 5, 10:24 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita66 min
Aug 5, 10:39 PM CDTSpecial Weather StatementOUNBeckham66 min
Aug 5, 10:45 PM CDTSpecial Weather StatementOUNGrant, Kay60 min
Aug 5, 11:13 PM CDTSpecial Weather StatementOUNGreer, Harmon, Jackson, Kiowa47 min
Aug 5, 11:27 PM CDTSpecial Weather StatementOUNWashita48 min
Aug 5, 11:33 PM CDTSpecial Weather StatementOUNKay, Noble57 min
Aug 6, 12:00 AM CDTSpecial Weather StatementOUNCaddo, Greer, Harmon, Jackson, Kiowa, Washita45 min
Aug 6, 12:18 AM CDTSpecial Weather StatementOUNPayne57 min
Aug 6, 12:33 AM CDTSpecial Weather StatementOUNBlaine27 min
Aug 6, 12:40 AM CDTSpecial Weather StatementOUNCaddo, Canadian, Comanche, Greer, Harmon, Jackson and 1 more65 min
Aug 6, 1:04 AM CDTSpecial Weather StatementOUNGrady41 min
Aug 6, 1:09 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady36 min
Aug 6, 1:33 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma27 min
Aug 6, 2:00 AM CDTSpecial Weather StatementOUNCleveland, Lincoln, McClain, Pottawatomie, Seminole60 min
Aug 6, 2:59 AM CDTSpecial Weather StatementOUNHughes, Pottawatomie, Seminole46 min
Aug 6, 3:01 AM CDTSpecial Weather StatementOUNTillman44 min
Aug 6, 3:40 AM CDTSpecial Weather StatementOUNCotton50 min
Aug 6, 3:46 AM CDTSpecial Weather StatementOUNHughes44 min
Aug 6, 4:14 AM CDTSpecial Weather StatementOUNCoal, Garvin, Hughes, Pontotoc, Seminole46 min
Aug 6, 4:17 AM CDTSpecial Weather StatementOUNCotton, Jefferson, Stephens43 min
Aug 6, 5:01 AM CDTSpecial Weather StatementOUNCarter, Cotton, Jefferson, Love, Murray44 min
Aug 6, 5:03 AM CDTSpecial Weather StatementOUNAtoka, Coal, Garvin, Hughes, Johnston, Murray and 1 more42 min
Aug 6, 5:32 AM CDTAreal Flood AdvisoryOUNAtoka, Coal, Garvin, Hughes, Johnston, Murray and 2 more3 hr
Aug 6, 5:43 AM CDTAreal Flood AdvisoryOUNCarter, Cotton, Jefferson3 hr
Aug 6, 5:47 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Carter, Coal, Johnston, Love and 2 more58 min
Aug 6, 6:46 AM CDTSpecial Weather StatementOUNAtoka, Bryan44 min
Aug 6, 6:54 AM CDTSpecial Weather StatementOUNLove36 min
Aug 6, 5:33 PM CDTSpecial Weather StatementOUNCarter27 min
Aug 6, 6:03 PM CDTSpecial Weather StatementOUNCarter42 min
Aug 6, 6:35 PM CDTSpecial Weather StatementOUNMarshall40 min
Aug 6, 6:40 PM CDTSpecial Weather StatementOUNCarter50 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.